Colorado, 2016

Damaging Wind in Colorado, July 31, 2016

July 31, 2016 · NWS GLD · 1 event in 1 county or zone

A line of strong to severe thunderstorms moved east across Yuma county during the early evening. One of the storms in this line produced straight-line winds strong enough to bend small trees over four miles south of Yuma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of strong to severe thunderstorms moved east across Yuma county during the early evening. One of the storms in this line produced straight-line winds strong enough to bend small trees over four miles south of Yuma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 31, 4:20 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 31, 4:20 PM MST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
520 PM MDT SUN JUL 31 2016

.SHORT TERM...(This evening through Monday)
Issued at 231 PM MDT Sun Jul 31 2016

Air mass is pretty capped over the entire area at this time. Also
not much forcing due to mid level ridge building into the area. As a
result guidance is showing thunderstorms starting later and being a
little further north than previously indicated. This is especially
caught well by the convective/high resolution guidance. So adjusted
the grids/pops accordingly.

Precipitation forecast looking a little more interesting for Monday.
The high resolution guidance is showing/catching the complicated and
subtle wind and pressure fields very well today. They show some kind
of boundary hanging around through tonight or because of where the
convection developing throwing out an outflow boundary and or
reinforcing the cold front. As a result, a surface boundary looks to
be draped roughly across the center of the forecast area during the
afternoon as a weak but definite shortwave trough moves along and
north of that front. So adjusted the pops accordingly to match the
position and lift of these features.

.LONG TERM...(Monday night through Sunday)
Issued at 152 PM MDT Sun Jul 31 2016

Chances for precipitation in the extended period are very
favorable; especially Thursday through Saturday. To start off the
period, the region is under a ridge. Monday night has a slight break
in the upper level flow; with an upper level shortwave moving
through. This could help with bringing an increased amount of
moisture up from the southwestern states. Tuesday will still be
under a ridge and current model runs show a weaker precipitation
signal compared to all the other days. Yet, isolated PoPs are
possible through the afternoon and evening hours due to weak mid-
level disturbances. Wednesday is the transitioning point in the long
term. A low pressure that moved into the Pacific Northwest on Monday
will continue to skirt across the Canadian border. By Wednesday
night that low pressure will break the ridging over the region and
start to transition to a southwesterly flow in the CWA. This will
allow the moisture in Arizona to be tapped into and enhance
precipitation potential over the region. That in addition to a cold
front moving over the region could create an environment conducive
for storm development. This pattern will continue through Saturday
as the front stalls over the CWA and moisture continues to be pumped
into the region. The front stalls due to another low pressure, that
moved into the western states Wednesday night, that moves east
enough towards the CWA to continue bringing in moisture via
southwest flow into the region. Come Sunday the second low pressure
moves northeast over the CWA and allows the ridge to push west
enough the cut off the majority of the southwestern moisture flow.
Temperatures are expected to be in the mid 90s Tuesday and
Wednesday, then cooling into the upper 80s to low 90s Thursday, and
then the 80s for the rest of the period due to the troughing and
cold front passage.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 520 PM MDT Sun Jul 31 2016

Conditions...VFR...with a scattered mix of mid/high clouds.

Precip/Wx....None expected.

Wind.........For KGLD...mainly N around 10kts...but variable
             at times before 12z Monday.
             For KMCK...SSE around 10kts but variable at times
             from 15z-19z Monday.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...CLT
AVIATION...JN
Hazardous weather outlook, Jul 31, 9:45 AM MST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT SUN JUL 31 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT SUN JUL 31 2016 /1145 AM CDT SUN JUL 31 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

FROM LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS...ISOLATED TO
SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND NORTH OF A LINE
FROM WILD HORSE TO SAINT FRANCIS TO NORTON. AT THIS TIME THESE
THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ALTHOUGH THUNDERSTORM CHANCES WILL CONTINUE MOST DAYS...THE RISK
FOR SEVERE STORMS WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 31, 5:55 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
655 PM MDT SUN JUL 31 2016

COZ090-NEZ079-010145-
YUMA COUNTY CO-DUNDY NE-
655 PM MDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY UNTIL 745 PM MDT...

AT 655 PM MDT...THUNDERSTORM OUTFLOW WAS LOCATED ALONG A LINE
EXTENDING FROM NEAR YUMA TO 11 MILES SOUTH OF ECKLEY TO 15 MILES EAST
OF COPE. MOVEMENT WAS NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
YUMA...WRAY...ECKLEY...VERNON...HEARTSTRONG...
LAIRD AND BEECHER ISLAND.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 221 AND 268.

LAT...LON 3983 10205 3963 10264 3963 10280 4018 10279
      4044 10227 4044 10205
TIME...MOT...LOC 0055Z 227DEG 32KT 4013 10275 3995 10255 3974 10258

LUNDQUIST
Special weather statement, Jul 31, 5:57 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
657 PM MDT SUN JUL 31 2016

COZ090-NEZ079-010115-
YUMA COUNTY CO-DUNDY NE-
657 PM MDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY UNTIL 715 PM MDT...

AT 655 PM MDT...THUNDERSTORM OUTFLOW WAS LOCATED ALONG A LINE
EXTENDING FROM NEAR YUMA TO 11 MILES SOUTH OF ECKLEY TO 15 MILES EAST
OF COPE. MOVEMENT WAS NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
YUMA...WRAY...ECKLEY...VERNON...HEARTSTRONG...
LAIRD AND BEECHER ISLAND.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 221 AND 268.

LAT...LON 3983 10205 3963 10264 3963 10280 4018 10279
      4044 10227 4044 10205
TIME...MOT...LOC 0055Z 227DEG 32KT 4013 10275 3995 10255 3974 10258

LUNDQUIST

The radar

The Goodland radar (KGLD), 117 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
July 31, 5:58 PM MST
Where
Yuma County, 2.32 mi S of Yuma Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.066, -102.718

Small trees were bent over from thunderstorm outflow winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651475.